Alert archive / Puerto Rico / Special Marine Warnings in 2021
Special Marine Warning 9, NWS JSJ
NWS JSJ issued this special marine warning at May 23, 2021, 2:46 PM CDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 2:46 PM CDT (19:46 UTC)
- Expired
- May 23, 2021, 3:45 PM CDT
- In force
- 59 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
The radar
The San Juan radar (TJUA), 182 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
736
WHCA52 TJSJ 231946
SMWSJU
AMZ732-232045-
/O.NEW.TJSJ.MA.W.0009.210523T1946Z-210523T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
346 PM AST Sun May 23 2021
The National Weather Service in San Juan has issued a
* Special Marine Warning for...
Caribbean Waters of Puerto Rico from 10 NM to 17N...
* Until 445 PM AST
* At 345 PM AST, a severe thunderstorm capable of producing
waterspouts was located about 25 nautical miles northeast of
Rohlsen Airport in Saint Croix, moving northeast at 10 knots.
HAZARD...Waterspouts, wind gusts to 40 knots, and small hail.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
Report severe weather to the Coast Guard or the National Weather
Service.
&&
LAT...LON 1779 6449 1798 6457 1826 6415 1787 6415
TIME...MOT...LOC 1945Z 235DEG 12KT 1796 6441
WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...40KTS
$$
ICPWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special marine warning went out at May 23, 10:43 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 23, 10:43 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1143 AM AST Sun May 23 2021
.UPDATE...A very active day began early. A line of heavy rain and
thunderstorms developed across the eastern end of Puerto Rico
leaving a 2-day cumulative total of over 17 inches just offshore
from Humacao and over 10 inches just along the coast in the
vicinity. This raised rivers in eastern Puerto Rico near El Yunque
and caused some flash flooding. The line has since moved into the
U.S. Virgin Islands where heavy rain is affecting Saint Thomas
and Saint John and strong thunderstorms with 50 kft tops and
mesocyclone signatures were about 17 miles to the southeast as of
1516Z. The showers are moving toward Saint Croix, but are more
scattered. The sounding from San Juan at 23/12Z was nearly
saturated with a precipitable water value of 2.00 inches, but the
lifted index was only minus 2 and extensive cloudy cover with
only a few breaks are over Puerto Rico. Nevertheless we are still
expecting some convection to reappear over Puerto Rico this
afternoon as heating kicks in. Showers and thunderstorms draped
northeast southwest in the boundary over the area will continue
over the Caribbean and Atlantic waters.
&&
.AVIATION...Sct-bkn +SHRA/TSRA are stretched across the FA FM NE
TUPJ to S of 17 N south of ern PR in a band about 60 sm wide.
This band will drift slowly SE during the period with highly vrb
sfc winds and strong gusts to 35 kt or more. Most tops abv FL300
some reach FL500. Adnl convection is expected to dvlp ovr nwrn
and interior PR aft 23/16Z, with MVFR conds and mtn obscurations
thru arnd 24/03Z. Maximum winds SW 50-90 kt btwn FL260-530 highest
75-90 kt btwn FL400-490.
&&
.MARINE...A northerly swell is advancing into the forecast area
today and seas are running between 7 to 8 feet in the outer
Atlantic waters. Although seas are not expected to rise beyond
this, high surf and a high risk of rip currents are still
expected for vulnerable beaches with a northerly exposure. Seas
will begin to subside on Monday morning and should be entirely
below 6 feet by Tuesday afternoon.
&&
.PREV DISCUSSION... /issued 738 AM AST Sun May 23 2021/
SYNOPSIS...
Unstable weather conditions are forecast through mid-week as the
combination of above moisture content and a trough aloft
continues to enhance shower and thunderstorm activity. A more
seasonable weather pattern could be expected by the end of the
week. Hazardous marine conditions are expected to continue over
the offshore Atlantic Waters for the next couple of days. Breaking
waves of around 10 feet and a dangerous rip currents will
generate hazardous surf and coastal condtions today.
SHORT TERM...Today through Tuesday...
The mid-to upper-level trough will remain in place across the region
but will lift slightly northward through Monday, as an upper
level jet maxima pulls northwards across the region today.
However, another short wave trough will dig southwards across the
southwest Atlantic by Tuesday and again reinforce and amplify the
upper trough across the region once again. This overall pattern
will maintain an unstable and a overall divergent pattern aloft.
In addition, the presence of a frontal boundary and good low level
convergence produced by an induced surface will maintain a very
warm and moist environment. The combination of the upper trough,
cold 500 hpa temperatures between -7 and -9 degrees C, along with
the warm , moist southeasterly low level wind flow will all
promote unstable weather conditions across the region today and at
least into early Monday. This will be followed by a slow but
gradual improvement by Tuesday. Recent Model guidance suggest the
PWAT values to range between 1.75 to 2.0 inches through at least
Monday followed by a gradual decline to between 1.50 to 170 inches
on Tuesday. That said, expected another day of organized and
explosive convection in some areas, especially ovr Puerto Rico,
but periods of heavy rains cannot and an isolated thunderstorms or
two cannot be ruled in and around the U.S. Virgin Islands later
today and into Monday. The potential for urban and small stream
flooding as well as Flash flooding will be likely today for some
areas due to periods of moderate to heavy rainfall and
accompanying thunderstorm activity.
By Tuesday their will be sufficient moisture and instability aloft
for afternoon convection as previously mentioned but widespread
flooding is not expected at this time and only localized flooding
will be possible mainly in the west to northwest and interior
sections of Puerto Rico with lesser activity elsewhere.
LONG TERM...Wednesday through Sunday...
Overall, the long term forecast is still on track. Models
continue to suggest a slight improvement in weather conditions by
the end of the week. Light concentrations of African dust
particles accompanied by somewhat drier mid-level air will
continue to filter in the area by Wednesday. However, due to
favorable upper level environment and above normal precipitable
water values, shower activity is expected to develop over the
forecast area. 500 mb temperatures suggest the possibility of
isolated thunderstorm activity in and around the islands. The
best change for thunderstorm will be Wednesday. For the following
days, shower and isolated thunderstorm activity will focus mainly
over parts of interior and western Puerto Rico due to diurnally
induced afternoon convection and local effects.
Satellite imagery now positions the tropical wave near 55W south
of 13N, moving west at 20 kts. Models continues keeping this wave
well south of our forecast area during the weekend. Thus, no
direct impacts of this system is expected over the islands.
AVIATION...
Showers and isolated thunderstorms along a frontal boundary located
just north of PR will continue to produce strong thunderstorms and
dangerous lightning over the Atlantic waters and the local passages
though the early morning hours. BKN-OVC lyrs btw FL080-FL120...SCT-
BKN lyrs nr FL025...FL050 with WDLY SCT SHRA/Isold TSRA en route btw
islands and ovr the coastal waters. Prevailing VFR conds are fcst at
all terminals but brief MVFR psbl with SHRA til 23/12Z.Aftn
convection fm 23/17Z-23/23Z with VCSH/VCTS psbl at all terminals.
Mtn Top Obscr til 23/12Z due to low scud clds and SHRA.L/lvl WNDS fm
E-SE 15-20 kts BLo FL100...bcm S-Sw ABV and incr w/ht.
MARINE...
Choppy to hazardous marine conditions are expected across the
local waters due to the invading northerly swell. Seas up to 7
feet are forecast for the offshore Atlantic waters. Therefore,
small craft advisories are in effect for the aforementioned
marine zone. In addition, there is a High Surf Advisory in
effect. This is due to the likelihood of breaking waves around 10
feet near the northern coasts. The swell will peak this afternoon
and then slowly subside through Monday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 76 89 77 / 80 40 30 20
STT 88 77 88 76 / 100 90 30 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast.
High Surf Advisory until 2 AM AST Monday for Culebra-North
Central-Northeast-Northwest-San Juan and Vicinity-Southeast.
VI...High Rip Current Risk through Monday afternoon for
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 2 AM AST Monday for St.Thomas...St.
John...and Adjacent Islands.
AM...Small Craft Advisory until 8 AM AST Monday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N-Coastal Waters
of Northern Puerto Rico out 10 NM-Mona Passage Southward to
17N.
Small Craft Advisory from 6 PM this evening to 8 AM AST Monday
for Coastal Waters of Northern USVI and Culebra out 10 NM.
Small Craft Advisory from 6 PM this evening to 2 AM AST Monday
for Coastal Waters of Northwestern Puerto Rico out 10 NM.
&&
SHORT TERM...WS
LONG TERM....TW
PUBLIC DESK...LIS
HYDROLOGIST...OM
SEVERE...TWHazardous weather outlook, May 23, 9:27 AM CDT, 5 hours 19 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 1022 AM AST domingo 23 de mayo de 2021 AMZ710>745-PRZ001>013-241315- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 1022 AM AST domingo 23 de mayo de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte sobre las aguas del Atlantico y sobre el este de Puerto Rico durante el dia. En la tarde, actividad adicional debe desarrollarse sobre la isla y aguas adyacentes. Las fuertes tronadas sobre tierra podrian producir granizo pequeno y fuertes vientos con fuertes caidas de aguaceros. .Inundacion...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. Adicionalmente, existe el potencial de inundaciones repentinas a traves de sectores costeros del este de Puerto Rico. .Vientos... Vientos sostenidos en exceso de 20 MPH (17 nudos) se esperan a traves de sectores de las aguas costeras y aguas locales, al igual que para lo largo de las areas costeras durante en horas de la tarde. .Olas...Se espera oleaje de hasta 7 pies para las aguas del Atlantico y los pasajes el dia de hoy, y de hasta 6 pies sober sectores de las aguas del Caribe. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para las playas de la costa norte de Puerto Rico y Culebra y un riesgo moderado para algunas playas del este y sur de Puerto Rico, al igual que todas las playas de Vieques y las playas del sur de Culebra. .Dias dos hasta el siete...lunes a sabado. Riesgo alto de corrientes marinas continuara para el norte de Puerto Rico y Culebra hasta por lo menos el lunes con un riesgo moderado para la mayoria de las playas el martes. El potencial para tronadas en la tarde al igual que inundaciones menores y de pequenos riachuelos continuan cada tarde, mayormente sobre el interior central y desde el oeste al noroeste de Puerto Rico. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-241315- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 1022 AM AST domingo 23 de mayo de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe un potencial de tronadas con fuertes lluvias sobre las aguas mar afuera del Atlantico y a traves de areas cercanas a las Islas Virgenes Estadounidenses durante el dia. .Inundaciones... Fuertes lluvias podrian generar inundaciones urbanas y de pequenos riachuelos, al igual que acumulacion de agua en la carreteras y en areas de pobre drenaje. No se pueden descartar inundaciones repentinas. .Vientos... Vientos sostenidos en exceso de 20 MPH (17 Nudos) se esperan a traves de sectores de las aguas mar afuera y sobre los pasajes locales, al igual a lo largo de la costa norte durante horas de la tarde. .Olas...Se espera oleaje de hasta 7 pies para las aguas del Atlantico y de hasta 6 pies sobre las aguas del Caribe. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas de las islas el dia de hoy y esta noche. .Dias dos hasta el siete...lunes a sabado Un riesgo moderado de corrientes marinas continuara durante los proximos dias. Aguaceros y tronadas aisladas pudieran resultar en acumulacion de agua en carreteras y sectores de pobre drenaje para el lunes. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Local storm report, May 23, 9:05 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1005 AM AST SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD HUMACAO 18.15N 65.82W
05/23/2021 HUMACAO PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED VARIOUS ROADS FLOODED AT URB.
VERDE MAR. ROAD 1, NEAR A SCHOO, AND ROAD 28 WERE
FLOODED.
0500 AM DEBRIS FLOW HUMACAO 18.15N 65.82W
05/23/2021 HUMACAO PR EMERGENCY MNGR
A MUDSLIDE AFFECTED A HOUSE AT SECTOR LAS OCHENTA, ROAD
923 KM 3.7.
0500 AM FLASH FLOOD HUMACAO 18.15N 65.82W
05/23/2021 HUMACAO PR EMERGENCY MNGR
ROAD 3 WAS REPORTED FLOODED ALL THE WAY THROUGH THE PORT.
0500 AM FLASH FLOOD HUMACAO 18.15N 65.82W
05/23/2021 HUMACAO PR EMERGENCY MNGR
A HOUSE WAS REPORTED AS FLOODED IN URB. BUENA VISTA, ROAD
VIA 3.
&&
ERGLocal storm report, May 23, 10:26 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1126 AM AST SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD NAGUABO 18.21N 65.74W
05/23/2021 NAGUABO PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED ROAD 31 KM BETWEEN KM 36-37,
FLOODED DUR TO THE CANO LOS MUERTOS WAS OUT OF HIS BANKS.
ADDITIONALLY, ROADS 192 BO. ALBERT CULBERT, PR-973 KM 1.7
AT BO. MARIANAS, PR-970 BO. BUDOQUES, PR-927 KM 4 BO.
RIOS, PR-970 BO. MAIZALES, PR-191 SECTOR BENITEZ, PR-3 IN
BOTIJAS, AND PR-31 INTERSECTION WITH EXIT 22 OF THE
EXPRESSO 3. ALL THOSE ROADS WERE REPORTED AS COMPLETE
INSTRANSITABLES IN THE EARLY MORNING HOURS.
&&
LINGLESThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:21 PM CDT | High Surf Advisory | JSJ | 19 hr | |
| May 22, 9:45 PM CDT | Special Marine Warning | JSJ | 30 min | |
| May 22, 10:01 PM CDT | Special Weather Statement | JSJ | 59 min | |
| May 22, 10:03 PM CDT | Special Weather Statement | JSJ | 57 min | |
| May 23, 12:05 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 23, 3:35 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| May 23, 10:55 AM CDT | Special Marine Warning | JSJ | 50 min | |
| May 23, 11:00 AM CDT | Special Marine Warning | JSJ | 45 min | |
| May 23, 11:52 AM CDT | Special Marine Warning | JSJ | 38 min | |
| May 23, 12:18 PM CDT | Special Marine Warning | JSJ | 57 min | |
| May 23, 1:10 PM CDT | Special Marine Warning | JSJ | 65 min | |
| May 23, 3:30 PM CDT | Special Marine Warning | JSJ | 60 min | |
| May 23, 9:31 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 23, 11:33 AM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.